Maine, 2006

Flood in Maine, January 15, 2006

January 15, 2006 · NWS CAR · 1 event in 1 county or zone

Low pressure tracking north along the coast brought heavy rain to the region. The combination of heavy rain and melting snow contributed to rising river and stream levels which in some cases led to flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking north along the coast brought heavy rain to the region. The combination of heavy rain and melting snow contributed to rising river and stream levels which in some cases led to flooding. Rainfall totals generally ranged from 1.0 to 2.0 inches. Rising river and stream levels caused ice to dislodge and move resulting in several ice jams. An ice jam at Dover-Foxcroft caused the Piscataquis River to briefly rise to a stage of 11.1 feet...just above the flood stage of 11.0 feet...before quickly receding again. An ice jam on the Kingsbury Stream flooded a camp near Parkman. Minor flooding was reported at Milo when the Pleasant River overflowed onto adjacent streets and caused a bridge to be closed for a time. One lane of Route 11A in Atkinson was also closed for a time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 15, 12:25 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jan 15, 12:25 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
1225 AM EST SUN JAN 15 2006

.SYNOPSIS...INTENSE LOW PRESSURE OVER SOUTHERN NEW ENGLAND WILL MOVE
NORTHEAST ACROSS THE GULF OF MAINE OVERNIGHT AND ACROSS NOVA SCOTIA
SUNDAY. THIS SYSTEM WILL BRING MILD TEMPERATURES AND SIGNIFICANT
RAIN TO THE AREA OVERNIGHT BEFORE COLDER AIR BEGINS TO RETURN TO THE
AREA OVERNIGHT AND SUNDAY. THIS COLD AIR WILL ALLOW THE RAIN TO
CHANGE TO SLEET AND THEN SNOW ACROSS NORTHERN AND WESTERN AREAS
OVERNIGHT AND SUNDAY. LIGHT TO MODERATE ACCUMULATIONS OF SNOW ARE
POSSIBLE BEFORE THIS ACTIVITY TAPERS OFF TO SNOW SHOWERS SUNDAY
NIGHT. SEASONABLY COLD AIR WILL REMAIN IN PLACE THROUGH TUESDAY THEN
ANOTHER SYSTEM WILL BRING WARMER TEMPERATURES AND THE THREAT OF RAIN
TO THE STATE MIDWEEK.

&&

.SHORT TERM (LATE TONIGHT)...
COLD FRONT HAS NOW PROGRESSED TO A LINE FROM NEAR PRESQUE ISLE...TO
NEAR MILLINOCKET...TO JUST EAST OF GREENVILLE. PRECIPITATION HAS
BEGUN TO MIX WITH SNOW IN AREAS TO THE NORTH AND WEST OF THE FRONT.
BASED ON THIS TRANSITION HAVE SLIGHTLY INCREASED EXPECTED SNOW
AMOUNTS FOR ZONES 1>4-10 AND ADJUSTED TO AN EARLIER START TIME FOR
THE WINTER WEATHER ADVISORY. THE FRONT SHOULD CONTINUE TO MOVE
SLOWLY SOUTH AND EAST THROUGH THE REST OF THE NIGHT. RADAR SHOWS THE
HEAVIEST RAINS LIFTING NORTH ACROSS EASTERN PORTIONS OF THE REGION.
HAVE ISSUED A FLOOD WARNING FOR AROOSTOOK AND PENOBSCOT COUNTIES FOR
MINOR FLOODING OF SMALLER STREAMS...ROADS AND POOR DRAINAGE AREAS.

ALSO UPDATED TO MENTION BRIEF FREEZING RAIN AND SLEET IN WINTER WX
ADV AREAS BASED ON LATEST SFC OBS ACROSS NRN AND WRN PTNS OF THE FA.

&&

.PREVIOUS DISCUSSION...
(ISSUED 338 PM EST SAT JAN 14 2006)

.SHORT TERM (TONIGHT THROUGH MONDAY)...
SIGNIFICANT DIFFERENCES STILL WITH MODEL SOLUTIONS THE NEXT 36
HOURS MAINLY WITH SNOW AMOUNT BEHIND THE COLD FRONT. HAVE DECIDED
TO USE THE GFS WHICH IS IN EXCELLENT AGREEMENT WITH THE UKMET.
RAIN WILL CONTINUE THIS EVENING...HEAVY AT TIMES...AS LOW
PRESSURE INTENSIFIES OVER LONG ISLAND. TROPIC CONNECTION WILL
PROVIDE UP TO 2 INCHES OF RAIN FOR MOST LOCATIONS ESPECIALLY ALONG
FAVORABLE UPSLOPE REGIONS. COLD FRONT WILL START MOVING ACROSS THE
STATE LATE THIS EVENING AND CHANGE RAIN TO SLEET AND THEN TO SNOW
AS IT CROSSES THE STATE. LOW PRESSURE WILL BE AROUND THE EASTPORT
AREA EARLY SUNDAY MORNING WITH THE COLD FRONT MOVING OFF THE COAST
AT THAT TIME. ALL INDICATIONS ARE THAT HEAVIEST SNOW WILL FALL
THROUGH EASTERN QUEBEC WITH WRAP AROUND MOISTURE. WILL ISSUE
WINTER WEATHER ADVISORY WITH THIS PACKAGE FOR WESTERN ZONES AFTER
MIDNIGHT WHERE UP TO 6 INCHES COULD ACCUMULATION AND FOR NORTHEAST
ZONES DURING THE DAY ON SUNDAY WHERE UP TO 4 INCHES COULD
ACCUMULATE. SNOW AMOUNTS AGREE VERY CLOSE TO HPC AMOUNTS. WOULD
NOT BE SURPRISE TO SEE OVER 7 INCHES RIGHT ALONG THE QUEBEC BORDER
BUT DURATION MAY BE LONGER THAN 12 HOURS. AM CONCERN ABOUT IMPACT
OF COLD AIR AND STRONG WINDS FOR SUNDAY. SLUSH WILL QUICKLY CHANGE
TO ICE EARLY SUNDAY OVER THE NORTH AND STRONG NORTHWEST WINDS
COULD PRODUCE AREAS OF BLOWING SNOW WHICH MAY IMPACT WALKING AND
DRIVING. LOW PRESSURE MOVES THROUGH NEW BRUNSWICK ON MONDAY WITH
SCATTERED SNOW SHOWER AND BRISK NORTHWEST WINDS. AS LOW PRESSURE
MOVES TOWARDS THE GULF TONIGHT SOUTHERLY WIND GUSTS UP TO 60 KNOTS
POSSIBLE THIS EVENING MAINLY ALONG THE IMMEDIATE COAST AND OUTER
ISLANDS.

&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
LAST OF THE SNOW SHOWERS ASSOCIATED W/ THE SHORT TERM STORM SYSTEM
DISCUSSED ABOVE SHOULD TAPER OFF ACROSS THE FAR N AND NE MONDAY
EVENING W/ RIDGE OF HGH PRES XPCTD TO BUILD OVER THE FA MON NGT AND
REMAIN THRU TUE... SEASONABLY COLD AIR TO BRIEFLY AFFECT THE AREA
BUT WILL BE SHORT-LIVED AS NXT HGH AMPLITUDE UPPER TROF DEVELOPS
OVER THE MIDWEST AND APPROACHES OUR AREA. SFC RIDGE TO CREST THE
FA LATE TUE THEN MILDER RETURN FLOW OF AIR DEVELOPS ONCE AGAIN W/
LOW LVL SERLY WINDS AND UPPER SW FLOW BY TUE NGT. SFC LOW OVER THE
UPPER PLAINS XPCTD TO TRACK NE ACROSS THE GRT LAKES TRACKING EVEN
FURTHER W THAN THE CURRENT SYSTEM TUE NGT INTO WED. VERY MILD AIR
ONCE AGAIN PROGGED TO OVER SPREAD MUCH OF THE NE AND APPEARS THIS
SYSTEM WILL BE PRIMARILY A RAIN MAKER WED W/ JUST A BIT OF SNOW OR
MIXED PRECIP AT THE ONSET. SNOW PACK (WHAT WILL BE LEFT) WILL BE
WATER LOGGED AND SIGNIFICANT QPF AMOUNTS COULD LEAD TO SERIOUS
HYDRO ISSUES...LOWER 48 REMAINS PRETTY MUCH CUT OFF FROM ANY
SIGNIFICANT COLD AIR...SO ANY COLD AIR BEHIND THIS SYSTEM LATER IN
THE WEEK WILL BE MARGINALLY COLD AT BEST. NO MAJOR STORM SYSTEMS
ON THE HORIZON FOR THE REMAINDER OF THE LONG TERM.

&&

.AVIATION...
CONDITIONS ACROSS THE REGION WILL VARY FROM LIFR TO MVFR AS FOG
CREATED BY THE WARM TEMPERATURES OVER A DEEP SNOW LIFTS IN LIGHT
PRECIP OR MOVES WITH THE WIND. THESE CONDITIONS WILL CONTINUE
THROUGH THE OVERNIGHT HOURS. LIGHT RAIN WILL BECOME MIXED AROUND
SUNRISE WITH SNOW AND SLEET AND WILL CHANGE OVER TO ALL SNOW FROM
NORTH TO SOUTH STARTING MID MORNING. EXPECT THAT VSBY AND CIGS TO
LIFT TO MVFR BY LATE IN THE DAY TOMORROW.

&&

.MARINE...
GALE FORCE WINDS POSSIBLE FROM THE SOUTH TONIGHT AS LOW APPROACHES
FROM THE SOUTHWEST. WINDS WILL DIMINISH LATER THIS EVENING AS LOW
PRESSURE CROSSES THE WATERS. AS LOW MOVE NORTHEAST OF THE WATERS
EARLY SUNDAY COLD FRONT WILL CROSS THE WATERS WITH GALE FORCE
WINDS IN THE COLD AIR ADVECTION. WNAWAVE VERIFY AT 18Z THIS
AFTERNOON SO PRIMARILY USED GUIDANCE FOR SEAS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FOR MEZ001>006-010-011-015-031 UNTIL 7 PM SUNDAY.
  ...WINTER WEATHER ADVISORY FOR MEZ001-003-004-010 FROM
     11 PM SATURDAY TO 5 PM SUNDAY.
  ...WINTER WEATHER ADVISORY FOR MEZ002 FROM 1 AM SUNDAY TO
     5 PM SUNDAY.
  ...WINTER WEATHER ADVISORY FOR MEZ005-006 FROM 4 AM SUNDAY TO
     5 PM SUNDAY.
MARINE...GALE WARNING FOR ANZ050 UNTIL 7 AM MONDAY.

&&

UPDATE...NOUHAN/NORCROSS
SHORT TERM/MARINE...FOSTER
LONG TERM/MARINE...KHW
AVIATION...NORTON
Hazardous weather outlook, Jan 14, 9:07 PM EST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
907 PM EST SAT JAN 14 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-151500-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
957 AM EST SAT JAN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

INTENSIFYING LOW PRESSURE IS EXPECTED TO TRACK FROM THE MID
ATLANTIC REGION TODAY...TO DOWNEAST COASTAL MAINE SUNDAY
MORNING...THEN LIFT ACROSS NEW BRUNSWICK DURING SUNDAY. THE LOW
WILL DRAW A STRONG COLD FRONT ACROSS THE REGION LATER TONIGHT AND
SUNDAY. STRONG ONSHORE WINDS WILL DEVELOP NEAR THE COAST IN
ADVANCE OF THE LOW THIS AFTERNOON AND EVENING. A HIGH WIND WARNING
HAS BEEN ISSUED FOR COASTAL PORTIONS OF HANCOCK AND WASHINGTON COUNTIES
THIS AFTERNOON AND EVENING. PLEASE SEE THE PRODUCT ( PWMNPWCAR )
FOR ADDITIONAL INFORMATION RELATING TO THE HIGH WIND WARNING. THE LOW
WILL ALSO BRING HEAVY RAIN TO THE REGION. THE RAIN...COMBINED WITH
SNOW MELT...WILL CAUSE RISING WATER LEVELS ON AREA RIVERS AND
STREAMS. ICE JAMS COULD ALSO BE A CONCERN. A FLOOD WATCH IS IN
EFFECT FOR AROOSTOOK...PENOBSCOT AND PISCATAQUIS COUNTIES THROUGH
SUNDAY EVENING. PLEASE SEE THE PRODUCT ( PWMFFACAR ) FOR
ADDITIONAL INFORMATION RELATING TO THE FLOOD WATCH. FINALLY...MILD
TEMPERATURES AND SNOW MELT WILL RESULT IN WIDESPREAD FOG ACROSS
THE REGION INTO TONIGHT.

GALE FORCE WINDS WILL DEVELOP ACROSS THE COASTAL WATERS THIS
AFTERNOON...WITH GALE FORCE WINDS THEN PERSISTING FOR MUCH OF
THE TIME FROM TONIGHT THROUGH EARLY MONDAY. PLEASE SEE THE COASTAL
WATERS FORECAST PRODUCT ( PWMCWFCAR ) FOR ADDITIONAL INFORMATION
RELATING TO THE COASTAL WATERS FORECAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...COLDER AIR WILL OVERSPREAD THE REGION BEHIND SATURDAYS STORM
SYSTEM. TEMPERATURES WILL FALL RAPIDLY DURING THE DAY SUNDAY WITH RAIN
CHANGING TO SLEET EARLY SUNDAY MORNING THEN TO SNOW BY SUNDAY
AFTERNOON. SOME MODERATE ACCUMULATIONS OF SNOW ARE POSSIBLE BEFORE
THE SNOW WINDS DOWN LATER SUNDAY NIGHT. PLEASE REFER TO THE WINTER
WEATHER ADVISORY /PWMWSWCAR/ FOR DETAILS.

LOW PRESSURE TRACKING WEST OF THE REGION COULD BRING A WINTRY MIX
OF PRECIPITATION LATER TUESDAY NIGHT WITH ANOTHER ROUND OF MILD
TEMPERATURES AND RAIN EXPECTED FOR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

RAIN...WIND...SNOW AND ANY FLOODING REPORTS WILL BE NEEDED
THROUGH THE WEEKEND.

KHW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Piscataquis

When
January 15, 4:30 AM EST to 3:00 PM EST
Where
Piscataquis County, Dover Foxcroft
Reported by
LAW ENFORCEMENT
Coordinates
45.183, -69.233

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486845.